Many patients ask me about taking pills for pain in the form of over-the-counter (OTC) pills because we have been taught that health comes in a bottle and most believe that Non-steroidal Anti-inflammatory Drugs (NSAIDS) and other OTC pills will help them feel better. However, taking NSAID’s or other analgesics for joint pain can actually slow healing and encourage the patient to do more damage because they cannot feel the pain that indicates that they are hurting themselves.
What is inflammation? Inflammation is our bodies attempt to heal itself. After an injury blood vessels dilate to send increased blood flow (more nutrients), white blood cells (for immunity to clean up a possible infection), enzymes (to break up scar tissue) and other healing factors. This is why the injured area swells, gets red and becomes painful. Does it make sense to block or inhibit this physiological process that has been healing injuries within humans since the beginning of time?
What you don’t know…
1. After reading the above paragraph and reviewing multiple studies (1-3), NSAID’s slow the healing process of broken bones, damaged ligaments and other tissues. If you are trying to heal the damage done to a body part or joint of the body using NSAID’s you can significantly lengthen the healing time.
2. NSAID’s block pain. NSAID’s don’t cure the problem, but only relieve pain symptoms for a while. Without the feeling of pain as a warning, a patient may continue to use and do damage to a joint. When the pain relief wears off, the pain will be worse than before so the patient takes more medication. Eventually, the pain is so severe that the patient feels pain even when using the medication. At this point, the damage may be more severe, whereas if it had been treated when it was less severe the pain and damage may have been less severe and more likely to respond to treatment. Remember, yes pain hurts, but pain is not a bad thing. This is how our body helps us to protect the injured area. Think of a dog that sprains his knee, he hops around on 3 legs for about a week and then is perfectly fine! No medical intervention needed.
3. NSAID’s have side effects; they can cause a variety of stomach and intestinal problems. The most common problems like heartburn can be uncomfortable, but not serious. However, some patients have more dangerous side effects including liver and kidney damage and bleeding into the GI system which can lead to serious side effects and death. A New England Journal of Medicine article (4) estimated that 16,500 deaths occur in the US every year that are related to NSAID use.
4. Tylenol is not an NSAID it is a pain killer. It does not have the same effects on healing tissue, although it has its own toxicity problems. In some cases it can cause liver damage. It is the number one cause of acute liver failure in the United States. And again, blocking pain can lead to the same cycle of increasing damage because of false sense of feeling better.
What to do instead?
Get adjusted and keep your schedule of recommended adjustments! This ensures your nervous system is interference free allowing it to coordinate and control the healing process.
Listen to your body. Let your body rest. Let the body have time to heal itself. Reduce or modify activities. Make good decisions to help the healing process. Be patient, healing takes time.
1. Huskisson EC, Berry H, Gishen P, Jubb RW, Whitehead J. Effects of anti-inflammatory drugs on the progression of osteoarthritis of the knww. LINK Study Group. Longitudinal Investigation of Nonsteroidal Anti-inflammatory Drugs in Knee Osteoarthrits. J Rheumatol. 1995 Oct;22(10):1941-6.
2. Reynolds JF, Noakes TD, Schwellnus MP, Windt A, Bowerbank P. Non-steroidal anti-inflammatory drugs fail to enhance healing of acute hamstring injuries treated with physiotherapy. S Afr Med J. 1995 Jun;85(6):517-22.
3. Glassman SD, Rose SM, Dimar JR, Puno RM, Campbell MJ, Johnson JR. The effect of postoperative nonsteroidal anti-inflammatory drug administration on spinal fusion. Spine. 1998 Apr 1;23(7):834-8.
4. Wolfe MM, Lichtenstein DR, Singh G. Gastrointestinal Toxicity of Nonsteroidal Anti-inflammatory Drugs. N Engl J Med. 1999 Jun 17;340(24):1888-99